• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Wed, 29.05.24

Search results


January 2014
Alon Eisen, Eli Lev, Zaza Iakobishvilli, Avital Porter, David Brosh, David Hasdai and Aviv Mager
Background: Treatment with HMG-CoA reductase inhibitors (statins) is often complicated by muscle-related adverse effects (MAEs). Studies of the association between low plasma vitamin D levels and MAEs have yielded conflicting results.

Objectives: To determine if low plasma vitamin D level is a risk factor for MAEs in statin users.

Methods: Plasma levels of 25(OH) vitamin D were measured as part of the routine evaluation of unselected statin-treated patients attending the coronary and lipid clinics at our hospital during the period 2007–2010. Medical data on muscle complaints and statin use were retrieved from the medical files. Creatine kinase (CK) levels were derived from the hospital laboratory database.

Results: The sample included 272 patients (141 men) aged 33–89 years. Mean vitamin D level was 48.04 nmol/L. Levels were higher in men (51.0 ± 20.5 vs. 44.7 ± 18.9 nmol/L, P = 0.001) and were unaffected by age. MAEs were observed in 106 patients (39%): myalgia in 95 (35%) and CK elevation in 20 (7%); 11 patients (4%) had both. There was no difference in plasma vitamin D levels between patients with and without myalgia (46.3 ± 17.7 vs. 48.9 ± 21.0 nmol/L, P = 0.31), with and without CK elevation (50.2 ± 14.6 vs. 47.8 ± 20.3 nmol/L, P = 0.60), or with or without any MAE (50.4 ± 15.0 vs. 47.8 ± 10.2 nmol/L, P = 0.27). These findings were consistent when analyzed by patient gender and presence/absence of coronary artery disease, and when using a lower vitamin D cutoff (< 25 nmol/L).

Conclusions: There is apparently no relationship between plasma vitamin D level and risk of MAEs in statin users.

December 2010
O. Ronen, S. Bar Cohen and D. Rund

Background: Traditionally, medication dosage was based on clinical and demographic parameters, but drug metabolism was recently recognized as an important factor for proper dosing and prediction of side effects. Metabolic considerations are crucial when administering drugs with a narrow therapeutic index, such as those of the thioguanides family (azathioprine and 6-MP). These can cause life-threatening myelosuppression due to low activity of a critical metabolic enzyme, thiopurine S-methyl transferase. A number of single nucleotide substitutions encoding variant enzymes account for most enzyme deficiencies.

Objectives: To determine the frequency of individuals from different Israeli ethnic groups who may be at risk for drug toxicity from drugs of the thioguanide family due to enzymatic variants.

Methods: DNA analysis was performed using polymerase chain reaction methods. We tested TPMT[1] allelic variants TPMT*3A (G460A, A719G), TPMT*3B (G460A) and TPMT*3C (A719G) in five subpopulations in Israel: mixed-origin Israeli Jews, Arabs, Druze, Jews of Kurdish extraction, and Ethiopian Jews.

Results: The Druze (P = 0.0002) and Ethiopian Jewish (P = 0.015) subpopulations had a significantly unique distribution of allelic variants compared to the rest of the Israeli population. The Druze subpopulation showed a high number of TPMT variants with decreased activity, and a homozygote for TPMT*3A/ *3A was detected.  Ethiopian Jews were found to carry mainly the TPMT*3C variant, also observed in other studies of African populations.

Conclusions: It is advisable that Druze patients be tested for the TPMT enzyme before starting treatment with 6-MP or azathioprine. Such testing may also be considered for other Israeli ethnic subgroups.






[1] TMPT = thiopurine S-methyl transferase


December 2009
E. Shneyer, A. Strulov and Y. Rosenfeld

Background: According to the Israeli immunization schedule 1 year old babies should receive two concomitant vaccinations: MMR (measles-mumps-rubella), and DTap-Hib-IPV (diphtheria tetanus acellular pertussis-Haemophilus influenzae type b-poliomyelitis). However, about one-third of infants in Israel receive these vaccinations separately. Nurses at a primary care prevention clinic in Israel observed that the separate mode of vaccination is associated with a lower rate of side effects.

Objectives: To validate this observation and determine whether it represents an exception or the rule.

Methods: A nested prospective follow-up study was conducted in a primary care clinic in Israel. The survey included 191 mothers and their offspring born during 2004/2005. The mothers were interviewed over the telephone 2 weeks after the day of vaccination.

Results: The rate of adverse effects in children who received the injections separately was significantly lower than among those who were vaccinated simultaneously (40% vs. 57%).

Conclusions: It may be necessary to reconsider the current vaccination policy regarding concomitant injections.

August 2004
K. Stav, D. Leibovici, E. Goren, A. Livshitz, Y.I. Siegel, A. Lindner and A. Zisman

Background: Cystoscopy, the principal means of diagnosis and surveillance of bladder tumors, is invasive and associated with unpleasant side effects

Objectives: To determine the early complications of rigid cystoscopy and the impact on patients' quality of life and sexual performance.

Methods: One hundred consecutive patients undergoing diagnostic rigid cystoscopy filled in questionnaires including anxiety and pain levels (0–5 visual analogue scale), adverse events, short-form health survey, International Prostate Symptom Score, and functional sexual performance. Questionnaires were administered before, immediately after, and 1, 2 days, 2 and 4 weeks following cystoscopy.

Results: The pre-cystoscopy anxiety level was 2.01. The average pain during the examination was 1.41. SF-36[1] score was not affected by cystoscopy. The subjective impact on patients' quality of life was 0.51. The mean IPSS[2] increased following cystoscopy (6.75 vs. 5.43, P = 0.001) and returned to baseline 2 weeks later. A decline in libido was reported by 55.6% (25/45) and 50% (3/6) of the sexually active men and women, respectively. Cystoscopy was associated with a decreased Erectile Dysfunction Intensity Score, from 15.6 to 9.26 during the first 2 weeks (P = 0.04). The overall complication rate was 15% and included urethrorrhagia and dysuria. None of the patients had fever or urinary retention and none was hospitalized. The complication rate was higher in patients with benign prostatic hyperplasia (24% vs. 9.7%, P = 0.001).

Conclusions: Rigid cystoscopy is well tolerated by most patients and has only a minor impact on quality of life. However, cystoscopy transiently impairs sexual performance and libido. The early complications are mild and correlate with a diagnosis of BPH[3].






[1] SF-36 = short-form health survey

[2] IPSS = International Prostate Symptom Score

[3] BPH = benign prostatic hyperplasia


April 2002
Eyal Meltzer, MD and Shmuel Steinlauf, MD

Background: Lithium has been a part of the psychiatric pharmacopoeia for more than half a century. Its efficacy is marred by a narrow therapeutic index and significant toxicity.

Objectives: To increase physicians’ awareness of the various manifestations of lithium intoxication.

Methods: We reviewed the clinical data of cases of lithium poisoning occurring in a municipal hospital during a 10 year period.

Results: Eight patient records were located. The mortality rate was 12.5%. All patients were women and the mean age was 66.4 years. The most common symptoms were neurological. One illustrative case is described in detail with lithium serum levels showing the usual two-phase decline.

Conclusions: Lithium poisoning can present in many forms. Increased physician awareness and the early use of effective treatment, mainly hemodialysis, will prevent mortality and protracted morbidity associated with this condition.
 

December 2000
Rita Rachmani, MD, Zohar Levi, MD, Rika Zissin, MD, Merav Lidar, MD and Mordechai Ravid, MD, FACP
Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel